Tips from Other Journals
Factors Increasing Hemorrhage Risk in Warfarin Users
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 1998 Oct 15;58(6):1427.
Warfarin is frequently prescribed although major hemorrhage is a serious side effect. McMahan and associates conducted a retrospective cohort study to determine the incidence of major hemorrhage among patients on warfarin therapy and to identify patient characteristics that would predict those at risk of hemorrhage.
The authors used a pharmacy database to identify patients at a Veterans Affairs Medical Center who had been given prescriptions for warfarin. Patients were included in the study if warfarin therapy had been started while the subject was an inpatient and was to continue for more than 10 days. Medical records were reviewed to collect baseline information on history of stroke, atrial fibrillation, gastrointestinal bleeding, a low hematocrit level, an elevated creatinine level and acute myocardial infarction. Demographic information and information about warfarin dosage and other medications prescribed at discharge were also recorded. The primary outcome variable that was assessed was major hemorrhage, using a standard definition that included survival, amount of blood lost and consequences of bleeding.
A total of 579 patients were included in the study. Of these, 565 were available for follow-up at the end of the study period. In the latter group, 40 patients had major hemorrhages and one patient died. The gastrointestinal tract was the most common site of major hemorrhage (63 percent), followed by the urinary tract (28 percent), the musculoskeletal system (15 percent), the nasopharynx (13 percent) and the lungs (8 percent). Some patients had more than one site of hemorrhage. Patients receiving both warfarin and aspirin therapy did not have an increased risk of bleeding.
The authors conclude that there are three independent predictors of major hemorrhage in patients taking warfarin—alcohol abuse, chronic renal insufficiency and a history of gastrointestinal bleeding—but that the decision to initiate warfarin therapy should continue to be made on the basis of individual risks and benefits in patients who are otherwise candidates for anticoagulant therapy.
McMahan DA, et al. Risk of major hemorrhage for out-patients treated with warfarin. J Gen Intern Med. May 1998;13:311–6.
Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions